Oklahoma, 2021

Tornado and Flash Flooding in Oklahoma, June 12 to 13, 2021

June 12 to 13, 2021 · NWS OUN · 8 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon of the 13th, with a few severe wind reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed during the afternoon of the 13th, with a few severe wind reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 11, 1:33 PM CST, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 11, 1:33 PM CST, 11 hours 27 minutes before
Area Forecast Discussion
National Weather Service Norman OK
233 PM CDT Fri Jun 11 2021

...New LONG TERM, UPPER AIR...

.SHORT TERM...
(This evening through Saturday)
Issued at 205 PM CDT Fri Jun 11 2021

A stronger wind today is providing a "little" relief from the heat
and humidity this afternoon. This evening and overnight, strong to
severe thunderstorms may move across mainly north central and
central Oklahoma. An area of storms over northeast Kansas will
continue to move southward through the afternoon. How far west
storms will develop is still questionable given very warm
temperatures around 7h (strong cap).

Despite a strong cap, convection should organize enough to our north
to generate a strong and deep enough cold pool for storms along and
east of Highway 81. Storms across north central Oklahoma will have
the potential for hail, damaging winds and perhaps isolated flooding
rainfall. Farther south intensity should decrease through the
evening with a continued risk of damaging winds and maybe heavy
downpours in central Oklahoma.

If storms remain organize enough, convective outflow winds and a
weak cold front will bring some relief from the humidity to most
areas by Saturday morning.

Strong heating and evapotranspiration on Saturday may result in
afternoon heat index values around 105, mainly across the southern
half of Oklahoma and western north Texas.   For now will likely hold
off on extending the advisory until the influence from possible
convection is better understood.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 225 PM CDT Fri Jun 11 2021

The subtropical ridge will remain over the western United States
through next week. Oklahoma and north Texas will initially be on the
northeast periphery of the ridge, but for most of next week will be
on the eastern edge of the ridge. The winds aloft will shift from
northerly this weekend to more northeasterly for most of next
week. Nighttime MCSs, if they happen, will be mainly confined to
our far western counties early Sunday, and west of our forecast
area after that.

Models do show occasional small shortwave troughs riding the
periphery of the ridge, so there is a possibility of convection
developing with assistance from those waves, but predictability is
almost nil at this point.

With a general lack of rainfall after tonight the ground should
begin to dry out. This, along with less moisture input from the
Gulf of Mexico, should help lower daytime dew point temperatures
next week.

Also, just past the range of this forecast, models are fairly
insistent that there will be a tropical cyclone in the northern
Gulf of Mexico or somewhat inland. This could bring rain or
thunderstorms to our southeastern counties (at least) for next
weekend.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Fri Jun 11 2021

VFR conditions are expected at all TAF sites through about
2Z Saturday. After 2Z, thunderstorms may impact terminals in
and around PNC/SWO with MVFR to IFR visibility possible. Strong
wind gusts may also occur mainly out of the north and northeast.
Thunderstorms may also impact operations around OKC/OUN, mainly
after 4-5Z. Otherwise VFR conditions will prevail with a gradual
shift in the wind to east and northeast. The wind shift will be
associated with a front currently across northwest Oklahoma and
potential outflow winds.

&&

.UPPER AIR...
Issued at 225 PM CDT Fri Jun 11 2021

An Upper Air flight is planned for 00Z Saturday (7 pm this
evening).

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  70  91 /  30  10  10   0
Hobart OK         72  94  71  94 /  10   0  10  10
Wichita Falls TX  73  96  73  94 /  20   0  10   0
Gage OK           68  91  68  93 /  10   0  10  10
Ponca City OK     71  90  68  91 /  50  10   0   0
Durant OK         72  92  73  94 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ005>008-011>042-
     044>046-050.

TX...Heat Advisory until 7 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...06
LONG TERM....23
AVIATION...06
Hazardous weather outlook, Jun 11, 7:53 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
853 PM CDT Fri Jun 11 2021

OKZ004>048-050>052-TXZ083>090-130200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
853 PM CDT Fri Jun 11 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms tonight across
parts of central and north central Oklahoma, north and east of a
line from Nash to Cogar to Wayne and Holdenville. A Marginal Risk
exists to the south of the Slight Risk including southern Oklahoma
and portions of western north Texas, north and east of a line
from Altus to Wichita Falls.

Storms along and ahead of a cold front across central and eastern
Kansas will move south into northern Oklahoma this evening, then
toward central Oklahoma by late evening. Damaging wind gusts of 60
to 80 mph and hail to the size of golfballs will be the primary
hazards. The storms are expected to weaken as they move into
southern Oklahoma late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Heat...
Heat index values will climb to between 100 and 105 across the
southern half of Oklahoma and western north Texas Saturday and
Sunday.

.Thunderstorms...
There is a chance of a few storms both Saturday night across
parts of western Oklahoma and western north Texas. Severe weather
is not anticipated with this activity at this time.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 11, 10:34 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1134 PM CDT Fri Jun 11 2021

OKZ013-020-120500-
Payne OK-Noble OK-
1134 PM CDT Fri Jun 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Payne and south central
Noble Counties Until midnight CDT...

AT 1129 PM CDT, a strong thunderstorm was located 5 miles northeast
of Lake Mcmurtry, moving south at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 60 MPH...

Locations impacted include...
Stillwater, Cushing, Perkins, Ripley, Lake Carl Blackwell, Lake
Mcmurtry and Ingalls.

LAT...LON 3621 9731 3620 9687 3599 9678 3597 9720
TIME...MOT...LOC 0429Z 347DEG 28KT 3622 9710

WR
Special weather statement, Jun 11, 11:01 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1201 AM CDT Sat Jun 12 2021

OKZ005>007-011>013-018-019-120530-
Major OK-Garfield OK-Kingfisher OK-Logan OK-Alfalfa OK-Woods OK-
Grant OK-Noble OK-
1201 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...Garfield...
northern Kingfisher...western Logan...Alfalfa...east central Woods...
southwestern Grant and southwestern Noble Counties Until 1230 AM
CDT...

AT 1158 PM CDT, strong thunderstorms were along a line extending from
3 miles southwest of Ingersoll to 4 miles southeast of Lucien, moving
southwest at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

This includes Interstate 35 between mile markers 148 and 153, and
between mile markers 194 and 197.

LAT...LON 3643 9730 3627 9740 3573 9741 3604 9815
      3611 9821 3616 9821 3617 9827 3660 9867
      3695 9841
TIME...MOT...LOC 0458Z 30DEG 15KT 3675 9842 3621 9742

WR
Special weather statement, Jun 11, 11:33 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1233 AM CDT Sat Jun 12 2021

OKZ011>013-018-019-120600-
Major OK-Garfield OK-Kingfisher OK-Logan OK-Noble OK-
1233 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Major...southern
Garfield...Kingfisher...Logan and southwestern Noble Counties Until
100 AM CDT...

AT 1230 AM CDT, strong thunderstorms were along a line extending from
near Lahoma to near Dover to near Guthrie, moving south at 35 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3636 9778 3628 9740 3573 9741 3574 9796
      3646 9830 3647 9810
TIME...MOT...LOC 0530Z 354DEG 31KT 3640 9813 3601 9790 3582 9745

30
Special weather statement, Jun 11, 11:44 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1244 AM CDT Sat Jun 12 2021

OKZ013-019-020-025-026-120615-
Payne OK-Oklahoma OK-Logan OK-Lincoln OK-Noble OK-
1244 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR Payne...northeastern Oklahoma...
eastern Logan...Lincoln and south central Noble Counties Until 115 AM
CDT...

AT 1243 AM CDT, strong thunderstorms were along a line extending from
5 miles northwest of Arcadia to near Chandler to 3 miles southeast of
Yale, moving south at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3555 9663 3555 9741 3619 9739 3616 9701
      3619 9682 3616 9682 3616 9662 3586 9662
TIME...MOT...LOC 0543Z 343DEG 25KT 3573 9736 3573 9684 3609 9665

30
Special weather statement, Jun 12, 12:07 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
107 AM CDT Sat Jun 12 2021

OKZ011-012-017>019-024>026-029-030-120645-
Major OK-Garfield OK-Kingfisher OK-Oklahoma OK-Logan OK-Canadian OK-
Pottawatomie OK-Cleveland OK-Blaine OK-Lincoln OK-
107 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Major...southwestern
Garfield...Kingfisher...Oklahoma...Logan...Canadian...northwestern
Pottawatomie...northern Cleveland...northern Blaine and western
Lincoln Counties Until 145 AM CDT...

AT 105 AM CDT, strong thunderstorms were along a line extending from
near Okeene to near Concho to near Oklahoma City to 5 miles west of
Meeker, moving south at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3606 9781 3594 9746 3592 9687 3527 9703
      3530 9756 3540 9804 3604 9856 3641 9818
TIME...MOT...LOC 0605Z 13DEG 27KT 3611 9834 3561 9794 3549 9749 3550
9699

30
Special weather statement, Jun 12, 12:42 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
142 AM CDT Sat Jun 12 2021

OKZ016-017-023>031-120730-
Grady OK-Oklahoma OK-Canadian OK-Pottawatomie OK-Caddo OK-
Cleveland OK-McClain OK-Seminole OK-Custer OK-Blaine OK-Lincoln OK-
142 AM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady...Oklahoma...
Canadian...Pottawatomie...northern Caddo...Cleveland...McClain...
central Seminole...eastern Custer...southwestern Blaine and Lincoln
Counties Until 230 AM CDT...

AT 136 AM CDT, strong thunderstorms were along a line extending from
6 miles west of Watonga to 6 miles north of Cogar to near Norman to 4
miles east of Pink to 4 miles south of Paden, moving south at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3492 9711 3491 9759 3506 9817 3548 9865
      3615 9857 3572 9819 3567 9745 3569 9706
      3588 9662 3540 9662 3541 9658 3539 9654
      3544 9657 3545 9655 3546 9654 3543 9651
      3514 9650
TIME...MOT...LOC 0636Z 9DEG 32KT 3583 9852 3542 9810 3526 9752 3527
9703 3544 9658

30

The radar

The Norman radar (KTLX), 26 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Oklahoma

When
June 12, 1:00 AM CST
Where
Oklahoma County, Jones
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.570, -97.290

Power lines downed. Time radar estimated.

Thunderstorm Wind, Greer

When
June 13, 10:45 AM CST
Where
Greer County, 0.69 mi S of Mangum
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.870, -99.500

Large trees downed.

Flood, Greer

When
June 13, 11:12 AM CST to 2:12 PM CST
Where
Greer County, 1.8 mi NE of Mangum to 3.1 mi WNW of Mangum
Cause
Heavy Rain
Reported by
Public
Coordinates
34.895, -99.474

Creek overflowing.

Flash Flood, Greer

When
June 13, 11:52 AM CST to 2:52 PM CST
Where
Greer County, 4 mi WNW of Granite to 4.91 mi NNE of Hester
Cause
Heavy Rain
Reported by
Public
Coordinates
34.978, -99.447

Roads flooding.

Flash Flood, Greer

When
June 13, 1:53 PM CST to 4:53 PM CST
Where
Greer County, 2.79 mi NNE of Mangum to 3.64 mi E of Mangum
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.918, -99.484

Highway 9 just west of Mangum completely flooded.

Tornado, Grady

When
June 13, 3:01 PM CST to 3:02 PM CST
Where
Grady County, 3.53 mi ESE of Minco to 3.62 mi ESE of Minco
Rating
EF0
Path length
0.5 mi
Path width
10 yd
Reported by
Public
Coordinates
35.282, -97.887

Videos of a landspout tornado were taken by both a local resident and a glider pilot who circled the vortex. The path of the tornado could be determined by geolocation from the videos, but the time is estimated. No structural damage was known to occur.

Flash Flood, Greer

When
June 13, 3:34 PM CST to 6:34 PM CST
Where
Greer County, 2.3 mi SE of Mangum to 1.95 mi NE of Mangum
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.861, -99.467

Flooded streets and neighborhoods seen on Twitter video.

Thunderstorm Wind, Stephens

When
June 13, 7:25 PM CST
Where
Stephens County, 3.97 mi SW of Comanche
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.330, -98.020

Powerlines downed. Time radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyThe tornado archive for Oklahoma, 2021Warnings in Oklahoma, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966505, 966507, 966509, 966510, 966529, 969660, 966532, 966533.